Discrete Event Dynamic Systems

, Volume 18, Issue 4, pp 563–584 | Cite as

Tail Asymptotics for Discrete Event Systems

  • Marc Lelarge


In the context of communication networks, the framework of stochastic event graphs allows a modeling of control mechanisms induced by the communication protocol and an analysis of its performances. We concentrate on the logarithmic tail asymptotics of the stationary response time for a class of networks that admit a representation as (max,plus)-linear systems in a random medium. We are able to derive analytic results when the distribution of the holding times are light-tailed. We show that the lack of independence may lead in dimension bigger than one to non-trivial effects in the asymptotics of the sojourn time. We also study in detail a simple queueing network with multipath routing.


Queueing theory Large deviations 



The author would like to thank Peter Friz for pointing out a mistake in an earlier version of this work and the participants of Valuetools 2006 (where this work was presented) and especially Bruno Gaujal for a comment related to Remark 1.


  1. Anantharam V (1989) How large delays build up in a GI/G/1 queue. Queueing Syst Theory Appl 5(4):345–367MATHCrossRefMathSciNetGoogle Scholar
  2. Baccelli F, Cohen G, Olsder GJ, Quadrat J-P (1992) Synchronization and linearity. Wiley. Available at
  3. Baccelli F, Foss S (1995) On the saturation rule for the stability of queues. J Appl Probab 32:494–507MATHCrossRefMathSciNetGoogle Scholar
  4. Baccelli F, Foss S, Lelarge M (2004) Asymptotics of subexponential max plus networks: the stochastic event graph case. Queueing Syst 46:75–96MATHCrossRefMathSciNetGoogle Scholar
  5. Baccelli F, Makowski, A (1989) Queueing models for systems with synchronization constraints. Proc IEEE 77(1):138–161CrossRefGoogle Scholar
  6. Bertsimas D, Paschalidis IC, Tsitsiklis JN (1998) On the large deviations behavior of acyclic networks of G/G/1 queues. Ann Appl Probab 8(4):1027–1069MATHCrossRefMathSciNetGoogle Scholar
  7. Blondel VD, Gaubert S, Tsitsiklis JN (2000) Approximating the spectral radius of sets of matrices in the max-algebra is NP-hard. IEEE Trans Automat Contr 45(9):1762–1765MATHCrossRefMathSciNetGoogle Scholar
  8. Chang CS (1995) Sample path large deviations and intree networks. Queueing Syst Theory Appl 20:7–36MATHCrossRefGoogle Scholar
  9. Cramér H (1938) Sur un nouveau théorème limite de la théorie des probabilités. Actual Sci Ind 736:5–23Google Scholar
  10. Dembo A, Zeitouni O (1998) Large deviations techniques and applications. Springer-VerlagGoogle Scholar
  11. Duffy K, Lewis JT, Sullivan WG (2003) Logarithmic asymptotics for the supremum of a stochastic process. Ann Appl Probab 13(2):430–445MATHCrossRefMathSciNetGoogle Scholar
  12. Dupuis P, Ellis RS (1995) The large deviation principle for a general class of queueing systems. I. Trans Am Math Soc 347(8):2689–2751MATHCrossRefMathSciNetGoogle Scholar
  13. Dupuis P, Ellis RS, Weiss A (1991) Large deviations for Markov processes with discontinuous statistics. I. General upper bounds. Ann Probab 19(3):1280–1297MATHCrossRefMathSciNetGoogle Scholar
  14. Ganesh A (1998) Large deviations of the sojourn time for queues in series. Ann Oper Res 79:3–26MATHCrossRefMathSciNetGoogle Scholar
  15. Ganesh A, Anantharam V (1996) Stationary tail probabilities in exponential server tandems with renewal arrivals. Queueing Syst Theory Appl 22(3-4):203–247MATHCrossRefMathSciNetGoogle Scholar
  16. Haji R, Newell GF (1971) A relation between stationary queue and waiting time distributions. J Appl Probab 8:617–620MATHCrossRefMathSciNetGoogle Scholar
  17. Iglehart DL (1972) Extreme values in the GI/G/1 queue. Ann Math Stat 43:627–635MATHCrossRefMathSciNetGoogle Scholar
  18. Ignatiouk-Robert I (2000) Large deviations of Jackson networks. Ann Appl Prob 3:962–1001MathSciNetGoogle Scholar
  19. Ignatiouk-Robert I (2005) Large deviations for processes with discontinuous statistics. Ann Probab 33(4):1479–1508MATHCrossRefMathSciNetGoogle Scholar
  20. Jean-Marie A, Gün L (1993) Parallel queues with resequencing. J Assoc Comput Mach 40(5):1188–1208MATHMathSciNetGoogle Scholar
  21. Lelarge M (2005) Rare events in networks. PhD thesis, Ecole polytechnique Available at
  22. Lelarge M (2007a) Packet reordering in networks with heavy-tailed delays. Math Methods Oper Res. doi: 10.1007/s00186-007-0175-8
  23. Lelarge M (2007b) Tail asymptotics for monotone-separable networks. J Appl Probab 44(2):306–320.MATHCrossRefMathSciNetGoogle Scholar
  24. Pakes A (1975) On the tails of waiting-time distributions. J Appl Probab 12:555–564MATHCrossRefMathSciNetGoogle Scholar
  25. Toomey F (2002) Large deviations of products of random topical operators. Ann Appl Probab 12:317–333MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.ENS-INRIAParisFrance

Personalised recommendations